Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 47, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2022, 1:40 PM CDT for Fillmore County, Olmsted County, Winona County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 1:40 PM CDT (18:40 UTC)
- Expired
- May 19, 2022, 2:14 PM CDT
- In force
- 34 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Olmsted County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 1:44 PM CDT | HAIL 1 | 3 Sw Chester, MN | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
106
WUUS53 KARX 191840
SVRARX
MNC045-109-169-191930-
/O.NEW.KARX.SV.W.0047.220519T1840Z-220519T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
140 PM CDT Thu May 19 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Winona County in southeastern Minnesota...
Southeastern Olmsted County in southeastern Minnesota...
North central Fillmore County in southeastern Minnesota...
* Until 230 PM CDT.
* At 139 PM CDT, a severe thunderstorm was located near Stewartville,
or near Rochester, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public reported ping pong ball size hail south of
Rochester at 135 PM.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Eyota around 150 PM CDT.
Chatfield around 155 PM CDT.
St. Charles and Dover around 200 PM CDT.
Other locations impacted by this severe thunderstorm include
Saratoga, Predmore, County Roads 9 And 10, County Roads 6 And 33,
County Roads 137 And 136, Highway 30 And County 74 and Utica.
This includes Interstate 90 in Minnesota between mile markers 209 and
240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4388 9252 4397 9245 4402 9220 4403 9190
4374 9195
TIME...MOT...LOC 1839Z 281DEG 36KT 4393 9241
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dahl3 follow-up statements
883
WWUS53 KARX 191856
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
156 PM CDT Thu May 19 2022
MNC045-191905-
/O.CAN.KARX.SV.W.0047.000000T0000Z-220519T1930Z/
Fillmore MN-
156 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FILLMORE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4386 9232 4400 9232 4402 9220 4403 9190
4385 9193
TIME...MOT...LOC 1855Z 270DEG 47KT 4396 9209
$$
MNC109-169-191930-
/O.CON.KARX.SV.W.0047.000000T0000Z-220519T1930Z/
Winona MN-Olmsted MN-
156 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHWESTERN WINONA AND SOUTHEASTERN OLMSTED COUNTIES...
At 155 PM CDT, a severe thunderstorm was located over St. Charles, or
19 miles north of Preston, moving east at 55 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Public reported 1 to 2 inch hail south of Rochester at 150
PM.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Winona and southeastern Olmsted Counties, including the
following locations... Saratoga, County Roads 9 And 10, County Roads
6 And 33, County Roads 137 And 136, Utica, Cummingsville and Bethany.
This includes Interstate 90 in Minnesota between mile markers 220 and
240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4386 9232 4400 9232 4402 9220 4403 9190
4385 9193
TIME...MOT...LOC 1855Z 270DEG 47KT 4396 9209
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dahl005
WWUS53 KARX 191906
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
206 PM CDT Thu May 19 2022
MNC109-169-191930-
/O.CON.KARX.SV.W.0047.000000T0000Z-220519T1930Z/
Winona MN-Olmsted MN-
206 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHWESTERN WINONA AND SOUTHEASTERN OLMSTED COUNTIES...
At 205 PM CDT, a severe thunderstorm was located near St. Charles, or
16 miles southwest of Winona, moving east at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Public reported pea sized hail in St. Charles at 100 PM.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
St. Charles, Dover, Saratoga, Utica, Troy, County Roads 9 And 10,
County Roads 6 And 33 and Bethany.
This includes Interstate 90 in Minnesota between mile markers 228 and
240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4386 9213 4395 9217 4402 9215 4403 9190
4385 9193
TIME...MOT...LOC 1905Z 271DEG 37KT 4395 9197
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dahl163
WWUS53 KARX 191914
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
214 PM CDT Thu May 19 2022
MNC109-169-191924-
/O.CAN.KARX.SV.W.0047.000000T0000Z-220519T1930Z/
Winona MN-Olmsted MN-
214 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINONA AND
SOUTHEASTERN OLMSTED COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4386 9213 4395 9217 4402 9215 4403 9190
4385 9193
TIME...MOT...LOC 1912Z 281DEG 36KT 4393 9184
$$
DahlWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:40 PM CDT, 1 hour earlier.
Area forecast discussion, May 19, 12:40 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service La Crosse WI 1240 PM CDT Thu May 19 2022 .DISCUSSION...(Today through Wednesday) Issued at 356 AM CDT Thu May 19 2022 Key Messages: - Severe storm chances this afternoon thru tonight - Cooler this weekend Storms possible today and tonight: Numerous severe storms are possible beginning this afternoon. Water vapor imagery shows a trough located along the southern Alberta/Saskatchewan border around 06Z this morning. This wave is slated to slide southeast into North Dakota throughout the day before riding the divergence in the left jet exit region to the northeast into Ontario late tonight. Warm air advection in the southwesterly flow will help temps rise into the mid 70s to low 80s by the afternoon despite partly to mostly cloudy skies. Dew points along and behind a warm front that will move northward into the area have a 70-90% chance of reaching 60 degrees in northeast Iowa, southeast Minnesota, and southwest into west-central Wisconsin by 21Z (19.03 SREF). A stout cap at the surface will inhibit surface-based storms and widespread convection until the afternoon when increased daytime heating helps erode some of the inhibition. When convection is realized, strong to severe storms will likely develop rapidly just behind the warm front where differential moisture advection, CAPE, and mechanical lifting are all co-located. The main threat with these storms is large hail thanks to very steep mid-level lapse rates and CAPE values around 2,000 J/kg (19.00 HREF mean). Tornadoes and damaging winds are also possible with a 90+% chance of 0-6 KM bulk sheer exceeding 50 kts, especially if storms become surface based. Heavy rainfall is expected if storms develop with some locations receiving over an inch of rain, especially if training storms form along the warm front. The chance for strong to severe storms will continue into the evening until the cold front traverses the forecast area tonight. A linear band of storms could form along the cold front posing a damaging wind threat. One caveat to storm development that we will have to keep a close eye on throughout the day is how much mixing is realized. The HRRR is currently very aggressive with its mixing but has temperatures climbing into the mid 80s in Rochester, which seems a little too high. The RAP, on the other hand, does not exhibit much mixing but afternoon highs only climb into the low 70s, likely too cold. A good happy medium seems to be the 3km NAM which has afternoon temps in the upper 70s and a mixed layer to around 800 mb. The NAM 3k CIN values do not drop below 100 J/kg until 5 PM. Weekend outlook: Below average temperatures will return tomorrow behind the cold front. Upper level troughing through the weekend will extend the cooler temperatures, with highs in the 50's Saturday and Sunday for most. A short wave brings precipitation chances to the area Saturday, especially in northeast Iowa and Southwest Wisconsin. Freeze headlines look increasingly likely Sunday night when clear nighttime skies will help temperatures cool into the low 30s in central Wisconsin and upper 30s elsewhere. Looking ahead: Mid level flow becomes more zonal at the start of next week helping temperatures return to the 60s. There are periodic precipitation chances throughout the week with pulses of wave energy passing through the area. Model consensus is increasing in a deep upper level trough sliding through around midweek. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1233 PM CDT Thu May 19 2022 A band of showers and scattered thunderstorms will move through the TAF sites through 19.20z. Additional showers and storms will develop after 19.22z and continue through 20.05z. A few of these storms could become severe early this afternoon and then a more widespread threat from 19.21z through 20.05z. The initial threat will be large hail and then there will be a threat for large hail, damaging winds, and isolated tornadoes late this afternoon and evening. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA AVIATION...Boyne
Hazardous weather outlook, May 19, 4:49 AM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 449 AM CDT Thu May 19 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 449 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible today into tonight. Large hail is the primary threat with damaging winds, isolated tornadoes, and heavy rainfall also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop over northeast Iowa and southwest Wisconsin on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. Hail reports are always appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, May 19, 1:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
114 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL 3 WNW LYLE 43.52N 92.99W
05/19/2022 M1.50 INCH MOWER MN PUBLIC
&&Local storm report, May 19, 1:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 1 E KASSON 44.03N 92.74W
05/19/2022 E0.70 INCH DODGE MN BROADCAST MEDIA
&&Local storm report, May 19, 1:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
129 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL BYRON 44.03N 92.65W
05/19/2022 M0.70 INCH OLMSTED MN BROADCAST MEDIA
&&Local storm report, May 19, 1:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
137 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM HAIL 1 W ROCHESTER 44.02N 92.49W
05/19/2022 U0.50 INCH OLMSTED MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0135 PM HAIL 2 SW ROCHESTER 43.99N 92.50W
05/19/2022 U0.75 INCH OLMSTED MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0135 PM HAIL 3 S ROCHESTER 43.97N 92.48W
05/19/2022 U0.75 INCH OLMSTED MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, May 19, 1:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
138 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL 5 S ROCHESTER 43.94N 92.48W
05/19/2022 M1.50 INCH OLMSTED MN AMATEUR RADIO
&&Local storm report, May 19, 1:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL 2 SW ROCHESTER 43.99N 92.50W
05/19/2022 U1.00 INCH OLMSTED MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0137 PM HAIL 3 S ROCHESTER 43.97N 92.48W
05/19/2022 U1.25 INCH OLMSTED MN PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
0136 PM HAIL 1 NW ROCHESTER 44.03N 92.49W
05/19/2022 U0.75 INCH OLMSTED MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:08 AM CDT | River Flood Watch | ARX | Wabasha | 49 hr |
| May 19, 12:01 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 44 min |
| May 19, 12:32 PM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Winona | 88 min |
| May 19, 12:41 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 24 min |
| May 19, 1:19 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted, Wabasha, Winona | 41 min |
| May 19, 4:08 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 52 min |
| May 19, 6:08 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.